Alert archive / Oregon / Gale Watches in 2021

Gale Watch 13, NWS Portland, OR

June 9, 2021

NWS Portland, OR issued this gale watch at Jun 9, 2021, 1:44 AM PDT. It took effect at Jun 10, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 9, 2021, 1:44 AM PDT (08:44 UTC)
In effect from
Jun 10, 2021, 11:00 PM PDT
Expired
Jun 10, 2021, 1:56 AM PDT
In force
Issued by
NWS Portland, OR

The text

As transmitted.

131 
WHUS76 KPQR 090844
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
144 AM PDT Wed Jun 9 2021

PZZ270-275-092145-
/O.NEW.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
144 AM PDT Wed Jun 9 2021

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas
  11 to 15 feet at 10 seconds possible.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
3 follow-up statements
371 
WHUS76 KPQR 092044
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
144 PM PDT Wed Jun 9 2021

PZZ270-275-100945-
/O.CON.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
144 PM PDT Wed Jun 9 2021

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  10 to 15 feet at 10 seconds possible.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
231 
WHUS76 KPQR 100450
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
950 PM PDT Wed Jun 9 2021

PZZ270-275-101800-
/O.NEW.KPQR.SC.Y.0088.210610T2000Z-210611T0600Z/
/O.CON.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
950 PM PDT Wed Jun 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...


* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt 
  with gusts up to 30 kt and seas 4 to 7 feet at 8 seconds 
  expected. For the Gale Watch, south winds 25 to 30 kt with 
  gusts up to 40 kt and seas 10 to 15 feet at 10 seconds 
  possible.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Small Craft Advisory, from 1 PM to 11 PM PDT Thursday. 
  Gale Watch, from Thursday evening through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ250-255-101800-
/O.NEW.KPQR.SC.Y.0088.210611T0100Z-210611T2100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
950 PM PDT Wed Jun 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 2 PM PDT
FRIDAY...


* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 13 feet at 10 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...From 6 PM Thursday to 2 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
803 
WHUS76 KPQR 100856
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
156 AM PDT Thu Jun 10 2021

PZZ270-275-102200-
/O.CON.KPQR.SC.Y.0088.210610T2000Z-210611T0600Z/
/O.UPG.KPQR.GL.A.0013.210611T0600Z-210611T2100Z/
/O.NEW.KPQR.GL.W.0024.210611T0600Z-210611T2100Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
156 AM PDT Thu Jun 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 11 PM PDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
FRIDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts
  up to 40 kt and seas 11 to 15 feet at 10 seconds expected. For 
  the Small Craft Advisory, south winds 15 to 25 kt with gusts up 
  to 30 kt and seas 4 to 7 feet at 9 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...Gale Warning, from 11 PM this evening to 2 PM PDT 
  Friday. Small Craft Advisory, from 1 PM this afternoon to 11 
  PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-255-102200-
/O.EXT.KPQR.SC.Y.0088.210611T0300Z-210612T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
156 AM PDT Thu Jun 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
11 PM PDT FRIDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 
  8 to 13 feet at 10 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Coastal waters from Cascade Head to Florence 
  OR out 10 NM.

* WHEN...From 8 PM this evening to 11 PM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Isolated gale force gusts to 35 kt are
  possible Friday afternoon. Gusts to this magnitude should be
  infrequent and short-lived.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale watch went out at Jun 8, 3:01 PM PDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jun 8, 3:01 PM PDT, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Portland OR
301 PM PDT Tue Jun 8 2021

.SYNOPSIS...A very slow moving upper level trough will continue to
produce showery weather through Wednesday.  After a brief break in
precip chances Wed night and Thursday, another seasonably strong
wave and associated front will bring a better chance for widespread
rain to the area from late Thursday into Friday. Some deterministic
and ensemble guidance is hinting at a seasonably quite strong low
pressure system spinning up off of the Pacific NW coast this
weekend.

&&

.SHORT TERM...Tonight through Wednesday night...
The large scale upper trough centered just off the Oregon coast has
moved little in the past 12-24 hours, with moist and marginally
conditionally unstable conditions across most of the Portland CWA
persisting this afternoon. Showers have been most widespread along
the coast range, and the Cascades/Foothills, and we expect that
general areal coverage pattern to persist into this evening before
coverage starts diminishing with the loss of heating. Chances for
thunder this evening remain very low, but non-zero this evening. We
wouldn't be surprised to see a lightning strike, but given the weak
and shallow instability profiles and lack of any significant forcing
mechanisms for ascent, and limited boundary layer mixing depth, we
have left a mention of thunder out for this evening in line with
previous forecast reasoning.

On Wednesday, the upper level trough will finally be on the move to
the east/northeastward, which should result in slight greater large
scale forcing for ascent, and thus, greater coverage and intensity
of showers Wed into Wed evening. We have retained, and slightly
expanded the mention of thunder over the central and north coast
range and also much of the Cascades and Foothills. This is in line
with consensus SREF thunder probabilities, which is continue to be
well-supported hi-res simulated reflectivity fields and HREF
probabilities. Chances for thunder, and eventually precip altogether
should diminish rapidly from west to east Wed night as the main
trough axis translates eastward, and larger scale subsidence works
into western Oregon for a short time.

.LONG TERM...Thursday through Monday...
We cannot entirely rule out a few lingering showers for Thursday,
but this still looks to be the day with the lowest rain chances and
driest/warmest weather this week. However, a seasonably strong font
for June will rapidly approach the coast Thursday night, bringing an
end to the brief break in precip chances, and will spread a good
chance for widespread rain to the area. There continues to be good
model/ensemble agreement that this front will traverse the Portland
CWA early Friday, bringing fairly high probabilities for wetting
rains above a quarter of an inch in many areas.  The greatest precip
amounts should be in the favored orographic areas of the Coast Range
and the Cascades.

For this weekend, broad upper level troughing will remain anchored
offshore and continue to support a generally benign showery regime
through the weekend and into early next week. Of particular note,
however, is that the ECMWF and many ECMWF ensemble members are
considerably more bullish on rather strong (especially for June)
deep-layer cyclogenesis off the Pacific NW coast Sat-Sat night with
associated gale+ gusts across a large share of our offshore waters.
That said, most of the forcing/precip/wind with this system, as
currently depicted, remain mostly offshore, so the primary impacts
may be limited to coastal areas unless current guidance shifts
eastward.  Still, something to watch over the next few days. There
is still considerably uncertainty to placement and timing for
details beyond Sunday, with most guidance keeping most of the
Pacific NW in an onshore flow pattern, along with continued unstable
conditions and a chance for showers.

&&

.AVIATION...18Z TAF UPDATE: Primarily VFR over the coast and
interior lowlands as of 20Z, with local MVFR cigs. More MVFR
coverage over the Oregon Coast Range and the Cascades and
foothills. MVFR coverage expected to diminish through the
afternoon as solar heating allows cloud bases to slowly lift.
Still looking at areas of MVFR cigs through the evening hours,
mainly over the higher terrain. Otherwise, predominant VFR through
the 18Z TAF period. High-resolution model guidance suggests most
of the shower activity will stay inland. Low probability, 15 to
25 percent, of a shower directly impacting any TAF site. However,
should a TAF site be impacted by a shower, brief MVFR conditions
would be likely.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR to prevail through 18Z Wed. MVFR
probability will be quite low through Wed morning. However, cigs
could lower into the 035-045 range through this evening with any
passing shower. Weishaar

&&

.MARINE...Weak surface low pressure remains over the waters
through early Wed. High pressure develops Wed afternoon. Wind
speeds of 10 kt or less prevail through Thu morning. The main
forecast challenge will be the Thu night/Fri weather system.
The 12Z model runs seem to be a better agreement regarding
timing. However, differences exist with the strength. There is
good agreement that 20 to 25 kt wind gusts develop over the outer
waters between 18Z and 21Z Thu. Wind speeds continue to ramp late
Thu afternoon through the evening. Gale force gusts likely over
the outer waters by 06Z Fri. The GFS continues to show stronger
wind speeds compared to the NAM, ECMWF and 4km WRF-GFS. The GFS
shows 35-40 kt boundary layer wind speeds over most of the outer
waters 06Z Fri and then a large area of 40-45 kt speeds valid
09Z. The 12Z NAM is at least 5 kt lower, while the 12Z ECMWF
shows 10m wind speeds around 25-30 kt, but peaking around 35 kt
12Z Fri. All in all, fairly high forecast confidence exists for
gale force gusts over the outer waters. The 00Z Tue GEFS ensemble
probabilistic wind speeds guidance shows a much higher
probability of 30 kt or greater speeds over the outer waters
06Z-12Z Fri compared to the previous run. Model output also
implies some semblance of coastal jet development Fri morning.

Small craft advisory level wind speeds linger late Fri morning
through the evening, followed by decreasing wind speeds Fri
night. Model differences become more pronounced beginning Sat,
mainly in regards to upper trough location. The GFS wants to bring
20-25 kt gusts to Zone 275 Sat afternoon, while the ECMWF shows
weaker speeds. Will lean toward the ECMWF for this forecast.

Wave heights remain well below 10 ft through Thu evening, but are
expected to peak in the 11 to 13 ft range Fri morning. These max
seas will be mainly wind-wave, with a 2-3 ft background longer-
period west swell. Seas fall below 10 ft late Fri afternoon and
continue to subside through the weekend. Weishaar

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.